MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 4F FULL; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 4F FULL; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Catalog Number 1174108
Health Effect - Clinical Code Burning Sensation (2146)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.A lot history review (lhr) of (b)(4) showed no other similar product complaint(s) from this lot number.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 4fr s/l powerpicc catheter.Usage residues were evident throughout the sample.The catheter terminated at the 47cm depth marking.Microscopic inspection of the distal end of the sample revealed striations typical of a sharp instrument cut.The extension tube markings were completely worn.Depth marking wear was observed between the 7cm and 11cm depth markings.A longitudinally aligned split was observed between the 11cm and 12cm depth marking.The distal end of the split occurred within a region of kinked and compressed shape memory.An attempt to infuse water through the sample using a 12ml syringe revealed the sample to be patent to infusion; however, a spraying leak was observed emanating from the site of the aforementioned split.Tactile inspection of the sample revealed tensile weakness in the vicinity of the split.The catheter kinked preferentially at the site of the kinking impression during manual manipulation of the sample.Microscopic inspection of the split revealed sharply defined edges.The edges exhibited a dully granular texture.The coarseness of the granularity varied along the length of the split.The characteristics of the split were consistent with burst damage caused by over-pressurization of the sample.Over-pressurization may have occurred as a result of flushing against an occlusion.The position of the kink shape memory relative to the split suggested that a catheter kink may have caused the occlusion.The proximity of the split to the region of worn depth markings suggested that the split occurred close to the surface and catheter fixation technique may have contributed to the occluding kink.The product ifu states ¿catheters that present resistance to flushing and aspiration may be partially or completely occluded.Do not flush against resistance.¿.
 
Event or Problem Description
Per sales representative, facility reported that a patient came in (b)(6) 2015 to have picc line removed.Patient stated that he was unable to flush and home care nurse told him to push hard.Patient stated he heard a pop and when infusing medication, it burned in his arm.Upon removal, the catheter was flushed and a hole was noted.

Brand Name
POWERPICC CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET 4F FULL
Common Device Name
PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5352565
Report Number3006260740-2015-00633
Device Sequence Number235725
Product Code LJS
UDI-Device Identifier00801741034442
UDI-Public(01)00801741034442(17)161228(10)REZH0632
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Report Date (Section B) 12/14/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2016
Device Catalogue Number1174108
Device Lot NumberREZH0632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2015
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1